P488 Virus associated hemophagocytic syndrome: rare but serious complication of azathioprine treatment in patients with Crohn´ s disease
J. Brezina*, L. Bajer, P. Wohl, J. Spicak, P. Drastich
Instutute of clinical and experimental medicine, Hepatogastroenterology, Prague, Czech Republic
The course of Epstein - Barr virus (EBV) infection is mostly asymptomatic or presented as infectious mononucleosis. The fulminant EBV infection and EBV - associated immune based syndromes are poorly described rare complications of patients with inflammatory bowel disease (IBD) and related immunosuppressive therapy. In immunocompromised individuals a severe course of the EBV associated disease cannot be excluded. Virus associated hemophagocytic syndrome (VAHS) is a severe life-threatening condition mostly connected to EBV infection in formerly EBV naive patients. VAHS is considered to be a specific clinical condition for which histiocytary proliferation with hemophagocytosis and the symptoms like hepatosplenomegaly, lymfadenosis and intermittent fever are typical.
We analyzed 2 cases of EBV-naive patients with Crohn´ s disease long-term treated with azathioprine and eventually corticosteroids for the suspicion of secondary bone marrow supression. Early onset of VAHS and fatal clinical outcome followed in both of them.
Both patients (aged 29 and 22 years) were treated with azathioprine (2.5 mg/kg/ day) for Crohn´ s disease with ileal involvement. They were admitted for fever, malaise and lymfadenosis with the suspection on infectious mononucleosis. Their clinical condition further deteriorated after onset of corticoid therapy (80 mg/day) initiated for the suspicion of secondary bone marrow suppression and presented as fulminant liver failure followed by kidney failure. The laboratory analysis described viral capsid antigen (VCA) IgM and IgG positivity and nuclear antigen (EBNA) IgG negativity. Despite intensive therapy (based on mechanical ventilation, continuous renal replacement therapy, continuous veno-venous hemofiltration) they died within 32 and 33 days respectively after onset of VAHS.
VAHS is a rare but potentially lethal complication of primary EBV infection. Concomitant immunosuppressive therapy in IBD patients significantly increases the risk of fatal clinical outcome. We are the first to describe VAHS and azathioprine treatment association. Therefore, EBV status should be assessed in patients before introduction to azathioprine. In patients with VAHS administration of high dosed corticoids could deteriorate the condition.